Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy



or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.


Q. My cat was recently diagnosed with hypathyroid.He was put on methimazole and after about 2.5 wks he stopped eating. I'm reading this is not agreat med

Answered By
AMY S. EUTSEY, DVM

A. This medication can be very effective in controlling the symptoms of hyperthyroidism by lowering the thyroid hormone level. However, it commonly causes gastrointestinal side effects such as inappetance, nausea, vomiting and diarrhea. The medication does come in an enteric coated tablet formulation which can cause less GI issues. You can also have the medication compounded into a transdermal gel or cream which is applied to the inner portion of the ear and the medication is absorbed through the blood stream instead of being ingested, thereby reducing GI upset. I would discuss your issues with your vet and go over other forms of the medication. There is also the possibility of surgically removing the enlarged thyroid which eliminates the need for medication. The best treatment available for this condition is radioactive iodine treatment. If your veterinarian does not offer this service, which most do not, they may be able to refer you to a facility that does.


DISCLAIMER: The answers in Ask petMD are meant to provide entertainment and education. They should not take the place of a vet visit. Please see our Terms and Conditions.

CAN'T FIND WHAT YOU'RE LOOKING FOR?

Ask an expert about your unique situation now FOR FREE!

IMPORTANT: The opinions expressed in Ask petMD content area are solely those of the User, who may or may not have medical or scientific training. Our Ask petMD experts include veterinarians, vet techs, veterinary students, pet trainers, pet behaviorists and pet nutritionists. These opinions do not represent the opinions of petMD. User-generated content areas are not reviewed by a petMD veterinarian or any member of the petMD editorial staff for accuracy, balance, objectivity, timeliness, or any other reason except for compliance with our Terms and Conditions. petMD does not endorse any specific product, service, or treatment. Do not consider petMD user-generated content as medical advice. Never delay or disregard seeking professional medical advice from your veterinarian or other qualified healthcare provider because of something you have read on petMD.